Body: Antibiotics and Tendon DamageSome of the possible side effects of Antibiotics are tendonitis and tendon rupture, with some cases occurring months after treatment. Strenuous physical activity is a risk factor. How great is the risk? Should I delay my return to climbing or start off slowly?
I was recently prescribed Levaquin after some minor surgery. After taking it for a few days, I looked online for side effects, and now have enough information to be paranoid. Some of the possible side effects are tendonitis and tendon rupture, with some cases occurring months after treatment. Strenuous physical activity is a risk factor. How great is the risk? Should I delay my return to climbing or start off slowly?
Gary B | Rock And Ice Forum
Pharmaceutical companies are Machiavellian riffraff. They have been known to save lives, destroy lives and generally play the economics of human health, emphasis on economics.
The antibiotic you mention is from the fluroquinolone family (Cipro, Levaquin, Floxin, Noroxin, etc.). The FDA has required the manufacturer to display the strongest Black Box warning as of mid-2008 due to tendon pathologies such as tendon rupture, tendonitis and tendonosis.
As with all drugs, there is a list of side effects. In this case, issues involve connective tissue pathologies, funky nerve stuff, a discordant heart rhythm reminiscent of American Idol, and a host of other unfortunate possibilities.
Naturally, the manufacturers will say tendon side effects are rare. That may well be true, but I would think twice if I were a climber on a medium to long course of this drug. There are usually other antibiotic options. Note that there is a preponderance of men in the affected (tendonopathy) cohort.
I doubt that a few days on this drug would get you in the same solar system of tendon issues. If you are pain free, I would not be concerned. But two people won the $100 million lottery here in Australia last week. Admittedly they got $50 million each and you’re gambling on a ruptured tendon, but there is always a chance! Look at it this way, there is no risk of becoming a gambling addict. Alternatively, you could not climb for a year!
Another class of drugs known as statins, which are used to improve blood-cholesterol levels (Crestor, Lipitor, Zorcor, Pravachol, others), have also been linked to musculoskeletal issues such as joint pain, muscle cramps and tendon pathologies. Several of my current patients have achilles tendonosis that may have resulted from Crestor.
Most tendon issues are easily resolved using a structured eccentric strengthening program. For the price of your house, I can help you. Side effects, for the most part, are an inconvenience to our otherwise indulgent lives. Myself included. The key, I will repeat, is to pay attention. See your doctor at the earliest signs of tendon pain. Or if you suddenly can’t walk.